A new study revealed that simple actions such as sniffing and gasping can help a person who is suffering from recurrent fainting. These actions will prevent the most common form of fainting called vasovagal syncope. It is mostly caused by standing up for too long or too suddenly, the study said.

Fainting is connected to the body's autonomic nervous system (ANS) which comprises of the sympathetic and parasympathetic nervous system. Often, it occurs when there is a drop in blood flow to the brain. Vasovagal syncope happens because of an abnormality in the ANS' reflex actions.

In a study presented at the European Society of Cardiology, Dr. Marta Bavolarova,a cardiologist and lead researcher from the Louis Pasteur University Hospital in Slovak Republic, said that they examined whether interrupting drops in blood pressure and heart rate could prevent fainting.

Researchers assessed two women who were 56 years old and 62 years old, and both had a history with vasovagal syncope. They asked the women to perform the head tilt test, and at the moment when their blood pressure began to decrease, they were asked to sniff or gasp twice with their mouths closed and then breathe out.

In the end, researchers used an electrocardiogram (ECG) to measure the women's blood pressure and found that it did not drop. Fainting was successfully prevented.

Researchers said that in connection to the body's sympathetic nervous system which contributes to the increase in heart rate and blood pressure, sniffing and gasping have strong sympathetic effect that prevents vasovagal syncope in patients.

Some of the symptoms of vasovagal syncope include sweating, weakness and visual disturbances. Counter-pressure maneuvers such as hand grips and crossing of legs can increase blood pressure and heart rate, researchers advised.

"We now also tell patients that they can sniff or gasp to prevent themselves from fainting. This was a small preliminary study and we will confirm our findings in a larger number of patients," said Bavolarova.

Vasovagal syncope is usually harmless, researchers say, but patients who experience it are often injured when they fall, so it reduces their mobility and ability to look after themselves. Researchers say that depression is often common in patients with vasovagal syncope.

Currently, patients with vasovagal syncope are given treatment with a drug called midodrine (Orvaten). It is best to consult a doctor if you are experiencing symptoms of the condition.

Photo : Army Medicine | Flickr

ⓒ 2021 TECHTIMES.com All rights reserved. Do not reproduce without permission.